7 Weird Reasons You’re Gaining Weight

Weight gain you can’t control

image

The frustration of seeing extra pounds on the scale—or of a too-tight waistband that you know used to fit—is understandable. But did you know that anything from a hormonal imbalance to vitamin deficiencies to the prescription meds you take can hold clues to what’s making you gain weight? “A lot of people make what we think are lifestyle choices but are actually our bodies reacting to factors we can’t control,” says Robert J. Hedaya, MD, clinical professor of psychiatry at Georgetown University Medical Center. “Whether it’s hormonal, a medication side effect, or something else, too often we put the onus on the individual, and there are factors that sometimes justify a doctor’s help.”

Here, seven health issues that could be standing between you and your ideal weight—and how to fix them.

Prevention Premium: Double Your Energy With This Simple Fatigue-Busting Makeover

You’re depressed

image

Many anti-depressant medications cause weight gain—so if you’re depressed and taking pills for it, expect to see a bump in weight between 5 and 15 pounds, with continued gradual accumulation over the years, says Dr. Hedaya, who is also the founder of the National Center for Whole Psychiatry in Chevy Chase, MD.

If you’re not taking pills, there’s evidence that feelings of depression can correlate to weight gain. One 2010 study published in the American Journal of Public Health found that people who feel sad and lonely gain weight more quickly than those who report fewer depression-related symptoms. “They may be eating more high-fat, high-calorie comfort foods,” says Belinda Needham, PhD, assistant professor in the department of sociology at UAB and the lead author of the study. “Or they may have [cut back their] physical activity.”

Fix it: “If I see patients who are taking anti-depressants and that could be the culprit of their weight gain, I may wean them slowly off of the drug,” says Dominique Fradin-Read, MD, MPH, assistant clinical professor at the Loma Linda School of Medicine in California. “I may then put them on Wellbutrin instead, which actually helps with weight loss.” If your meds are not to blame, seek out some workout buddies or a support group. “Attending meetings, like Weight Watchers, or working out with a group of friends is a great way to increase social support,” Dr. Needham says, “which can help depression.”

MORE: Are You Just Sad…Or Depressed?

You’re taking the wrong Rx

image

There’s a long list of medications that can cause weight gain: If you’re taking birth control pills, excess hormones for hormone therapy, steroids, beta-blockers for heart disease and blood pressure, anti-seizure meds, breast cancer medications like Tamoxifen, some treatments for rheumatoid arthritis, and even some migraine and heartburn medications, you may notice pounds creeping on.

“When I see patients who are concerned about weight gain, I start looking at their medications,” says Steven D. Wittlin, MD. clinical director of the endocrine-metabolism division at the University of Rochester Medical Center in Rochester, NY. “That’s a biggie. Some may affect appetite; some may affect metabolism.” Others may simply make you feel better and thus regain your lost appetite.

Fix it: If you suspect your medication is affecting your waistline, your doctor may be able to find an alternative treatment that won’t have that particular side effect.

MORE: Dangerous Food And Drug Interactions

Your gut is slow

image

Digestive issues, including slow bowel movements, may also account for excess pounds. “Ideally, you eat, and then, an hour or so later, you have a bowel movement,” says Dr. Hedaya. “But once or twice a day is still in the healthy range.” If you’re not so regular, dehydration, medications, low fiber, or even a lack of good flora in your gut could be to blame.

Fix it: If constipation is your only symptom, then trying probiotics can help your digestive tract work properly. Staying hydrated is key, along with a diet chock-full of fiber-rich foods. But you can also try drinking a fiber powder, like Metamucil, mixed with water. “It may even grab fat globules in your intestinal tract as it scrubs out waste,” says Dr. Hedaya. If you’re still having trouble, check with your doctor to rule out a range of disorders, including hypothyroidism or a neurological issue.

Leave a Reply

Your email address will not be published. Required fields are marked *

error: Content is protected !!